Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 13, 2018, 6:00 PM EDT for Bedford County, Pennsylvania. It was in force for 69 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 6:00 PM EDT (22:00 UTC)
- Expired
- May 13, 2018, 7:09 PM EDT
- In force
- 69 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bedford County, PA
The radar
The State College radar (KCCX), 120 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:08 PM EDT | TSTM WND DMG | 6 W Schellsburg, PA | TREE AND WIRES DOWN ALONG ROUTE 30 NEAR THE FORMER SITE OF THE SHIP HOTEL. |
| May 13, 6:19 PM EDT | TSTM WND DMG | 1 W Buffalo Mills, PA | TREES DOWN AND SNAPPED ALONG BRANT HOLLOW ROAD. |
| May 13, 6:19 PM EDT | TORNADO | 1 W Buffalo Mills, PA | AN EF0 TORNADO KNOCKED DOWN A COUPLE DOZEN TREES IN A RURAL AREA JUST SOUTH OF BRANT HOLLOW ROAD TO THE WEST OF BUFFALO MILLS. THE PATH LENGTH WAS NEARLY HALF A MILE, WITH A PATH WIDTH OF APPROXINATELY 100 YARDS. |
| May 13, 6:21 PM EDT | TSTM WND DMG | 4 Wnw Rainsburg, PA | TREE BLOCKING TEABERRY ROAD NEAR THE INTERSECTION WITH BUCK FALLS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
310
WUUS51 KCTP 132200
SVRCTP
PAC009-132330-
/O.NEW.KCTP.SV.W.0030.180513T2200Z-180513T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
600 PM EDT SUN MAY 13 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Bedford County in south central Pennsylvania...
* Until 730 PM EDT
* At 600 PM EDT, severe thunderstorms were located along a line
extending from Ogletown to 6 miles southwest of Central City to
near New Centerville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Breezewood, Bedford, Lake Gordon, Clearville, Everett, Buffalo
Mills, Cessna, Inglesmith, Rainsburg and Hyndman.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 150.
The Pennsylvania Turnpike from mile markers 130 to 163.
Interstate 99 from mile markers 0 to 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3972 7881 3983 7875 4001 7877 4006 7876
4008 7873 4021 7868 4023 7866 3999 7822
3990 7827 3972 7838
TIME...MOT...LOC 2200Z 309DEG 28KT 4018 7872 4004 7888 3998 7919
HAIL...1.00IN
WIND...60MPH
$$
La Corte2 follow-up statements
274
WWUS51 KCTP 132243
SVSCTP
Severe Weather Statement
National Weather Service State College PA
643 PM EDT SUN MAY 13 2018
PAC009-132330-
/O.CON.KCTP.SV.W.0030.000000T0000Z-180513T2330Z/
Bedford PA-
643 PM EDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN BEDFORD COUNTY...
At 642 PM EDT, severe thunderstorms were located along a line
extending from near Locust Grove to near Inglesmith to 6 miles east
of Lake Gordon, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Breezewood, Lake Gordon, Clearville, Everett, Inglesmith, Rainsburg,
Hyndman and Ellerslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.
&&
LAT...LON 3991 7876 3997 7849 4005 7833 3999 7822
3990 7827 3972 7838 3972 7881 3983 7875
TIME...MOT...LOC 2242Z 308DEG 31KT 3986 7830 3980 7841 3976 7854
HAIL...<.75IN
WIND...60MPH
$$
KF760
WWUS51 KCTP 132309
SVSCTP
Severe Weather Statement
National Weather Service State College PA
709 PM EDT SUN MAY 13 2018
PAC009-132318-
/O.CAN.KCTP.SV.W.0030.000000T0000Z-180513T2330Z/
Bedford PA-
709 PM EDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central Pennsylvania.
LAT...LON 3991 7876 3997 7849 4005 7833 3999 7822
3990 7827 3972 7838 3972 7881 3983 7875
TIME...MOT...LOC 2307Z 309DEG 28KT 3974 7810 3968 7821 3964 7834
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:01 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 13, 4:01 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service State College PA 401 PM EDT Sun May 13 2018 .SYNOPSIS... A frontal boundary will remain over or just south of Pennsylvania right into the upcoming week. The front will keep the pattern unsettled with an almost daily chance of rain, along with an occasional mainly afternoon and evening thunderstorm. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Showers associated with the morning/weakening MCS has moved east of the I-81 corridor, and the bulk of the CWA has stayed dry through the mid afternoon hours under compensating subsidence and weak ridging with cool llvl damming and thick cloud cover across practically the entire CWA. Additional energy in the form of a compact mid to upper level short wave and nose of much higher sfc based capes of 2000-3000 J/KG will help to quickly fire off new, and strengthen existing convection moving into W-Central and SWRN PA ATTM. Within this area of best cape approaching the Laurel Highlands are EHIs of 1-1.5 M2/S2...leading to the low probability for transient supercells for the next several hours over our SW 3-4 counties along and just to the SW of the serpentine quasi stnry front. SPC upgraded (with their 1630Z update) the SW fringe of our CWA and adjacent SW PA into a slight risk of SVR TSRA late this afternoon into tonight, and noted the increasing chc for the issuance of a SVR watch within the next hour. Additional rainfall from this next round of late day/evening TSRA (on top of the 0.5 and 1.0 inch amounts that fell earlier today, will likely be enough to cause a few instances of transient, poor drainage or minor small stream flooding of low lying areas. The main threat for the minor flooding appears to be over the southern tier counties of PA (within and on the southern edge of the 925-850 mb instability gradient). WPC has a MRGL risk of excessive rainfall across much of Central and Southern PA for the 12Z Sunday through 12Z Monday period. Most likely, there will be a few streams get to bankfull or slightly out of their banks. Most likely problems will be wet basements and ponding of water on roads and in gullies. No need for any manner of flood watch at this point. Temps should remain very static through the rest of this afternoon, especially in the east where the wind will remain easterly all day. The wind will be from the south over the Laurels through 22 or 23Z, which along with significant erosion of the low clouds and shallow llvl inversion has allowed temps to jump into the low-mid 70s there. Within the expansive area of cool air damming temps remained in the 50s to near 60F (or 10-15 degrees below normal). Much weaker forcing and lack of lift tonight into early Monday means there will be more in the way of patchy showers/areas of drizzle. The wind will be light but convergent across the area with easterly flow in the east and W/SWrly flow in the west. Moisture remains high tonight, and we can't totally remove the mention of showers. But, QPF is meager. Cloud bases will slowly lower several hundred FT again tonight to shroud most of the higher ridge tops in fog. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... LI's do dip again in the SW late in the day Mon, so some TSRA are possible once again. A few more breaks will develop in the clouds on Monday, and temps should rise above normal - at this point, it appears 5 to 10F above normal. PWATs will rise to 2-3 sigma 18Z Monday-00Z Tuesday, and both GEFS and SREF sfc-based capes climb to a mean of 1200-1500 j/kg or better across much of the SW third to half of PA. So, expect another few rounds of late afternoon/evening SHRA/TSRA across much of the region, supported by SPC's marginal risk over that same area. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Pennsylvania will be sandwiched between a large upper level low moving across northern Canada and a low moving through the Gulf of Mexico. The resulting stationary boundary will drape across the region through the midweek period. This unsettled weather will keep increasing moisture/dewpoints and above average PWATS. This suggests a daily risk for showers and thunderstorms. Areas of locally heavy rainfall are possible, with the potential for multiple rounds of convection. The specific areas most likely to receive heavy rains will likely be somewhat difficult to pin down until the short term when models begin to resolve mesoscale/convective processes. The upper low moving across the northeastern Gulf of Mexico will supply additional moisture which is projected to advect northward toward the Mid Atlantic by Wednesday. The deep moisture plume interacting with the nearly stationary west- east frontal zone could set up the potential for organized moderate to heavy rainfall later this upcoming week. Temperatures should be above seasonal climate averages next week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Widespread IFR to LIFR Cigs with mainly MVFR to VFR vsbys are expected for the rest of today, and a nearly stationary frontal boundary will stay along or just to the south of the PA/MD border through Monday before temporarily lifting north over the Commonwealth on Tuesday. High resolution convective allowing models show the next round (or few) of showers/scattered TSRA developing across NE Ohio and SW/WCentral PA in the next few hours and moving from about 280 deg...along and to the north of the aforementioned sfc frontal boundary. TSRA Impacts will be includes for all TAF sites except for KBFD and KIPT that are indicated to stay stable enough at the sfc and aloft to support deep updrafts. Expects cigs to some back down early tonight and settle in the IFR through VLIFR range by...or shortly after midnight EDT. Outlook... Mon...AM rain/low cigs possible. PM thunderstorm impacts possible - mainly across the southwestern third of Pa. Tue-Thu...AM fog possible. Scattered PM thunderstorm impacts likely Tuesday afternoon/early Tuesday evening, and still possible Wednesday and Thursday afternoon/evening, mainly across the southern half of PA. && .HYDROLOGY... The static Bermuda high and W-E frontal boundary near-overhead will make it a very wet period this week, as juicy tropical air is pushed north and over a stubborn, nearly stationary frontal boundary that will be located near, or just south of the Mason/Dixon line. Gradually wetter soil will make it easier for flooding to occur through the week. At this point, no great/widespread threat for flooding exists, so a flood watch is not anticipated. But, the approach of a quasi- tropical system later in the week may ramp up flooding chances. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Ceru/Steinbugl AVIATION...Lambert HYDROLOGY...
Hazardous weather outlook, May 13, 4:30 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service State College PA 430 PM EDT Sun May 13 2018 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-063>066-142030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 430 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible Tuesday afternoon and evening, especially across the region near and to the south of Interstate 80. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033-034-142030- Somerset-Bedford- 430 PM EDT Sun May 13 2018 ...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. A few strong to severe thunderstorms with gusty winds are possible late this afternoon and evening. Additionally, some minor flooding problems are possible throughout poor drainage areas, and also along small creeks and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible again Monday and Tuesday afternoon and evening. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-035-036-142030- Cambria-Blair-Huntingdon-Fulton-Franklin- 430 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong to severe thunderstorms with gusty winds are possible into the evening. Additionally, some minor flooding problems are possible throughout poor drainage areas, and also along small creeks and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible again Monday and Tuesday afternoon and evening. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 13, 12:10 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG WINDSOR 39.92N 76.58W
05/12/2018 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON CRAWLEY ROAD
&&
EVENT NUMBER CTP1801784
TYBURSKILocal storm report, May 13, 12:12 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG ADAMSVILLE 39.89N 76.62W
05/12/2018 YORK PA 911 CALL CENTER
WIRES DOWN AND TREE HANGING OVER ROADWAY. DAIRYLAND
ROAD
&&
EVENT NUMBER CTP1801785
TYBURSKILocal storm report, May 13, 5:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG GRAY 40.14N 79.09W
05/13/2018 SOMERSET PA TRAINED SPOTTER
NUMEROUS TREES REPORTED DOWN NEAR GRAY.
0534 PM TSTM WND DMG GRAY 40.14N 79.09W
05/13/2018 SOMERSET PA FIRE DEPT/RESCUE
TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD
NEAR GRAY.
0538 PM TSTM WND DMG 1 N ACOSTA 40.11N 79.04W
05/13/2018 SOMERSET PA FIRE DEPT/RESCUE
TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA.
&&
EVENT NUMBER CTP1801786 CTP1801787 CTP1801788
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:56 AM EDT | Special Weather Statement | CTP | Cumberland, York | 64 min |
| May 13, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 69 min |
| May 13, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 13, 6:18 PM EDT | Tornado Warning | CTP | Bedford | 42 min |
| May 13, 6:48 PM EDT | Special Weather Statement | CTP | Fulton | 27 min |
| May 13, 7:31 PM EDT | Special Weather Statement | CTP | Bedford | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.